Alert archive / Wyoming / High Wind Warnings in 2009

High Wind Warning 6, NWS Riverton, WY

January 12, 2009Fremont County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 12, 2009, 6:56 PM MST for Fremont County, Hot Springs County, Park County, Wyoming. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2009, 6:56 PM MST (01:56 UTC)
Expired
Jan 13, 2009, 5:00 PM MST
In force
22 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2009-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2009-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
537 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 130156
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
656 PM MST MON JAN 12 2009

WYZ002-131200-
/O.UPG.KRIW.HW.A.0005.090113T0400Z-090114T0000Z/
/O.NEW.KRIW.HW.W.0006.090113T0156Z-090114T0000Z/
ABSAROKA MOUNTAINS-
656 PM MST MON JAN 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST TUESDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT. 

A VERY STRONG WEST TO NORTHWEST WIND WILL OCCUR IN THE ABSAROKA
MOUNTAINS TONIGHT THROUGH TUESDAY AFTERNOON. THE GREATEST IMPACT
OF THESE WINDS WILL BE ALONG CHIEF JOSEPH HIGHWAY OR HIGHWAY 290.
SUSTAINED WEST WIND OF 45 TO 60 MPH WITH GUSTS AS HIGH AS 80 MPH
WILL OCCUR TONIGHT THROUGH TUESDAY. 

THE HIGH WIND IS EXPECTED TO PRODUCE CONSIDERABLE BLOWING AND
DRIFTING SNOW WITH REDUCED VISIBILITY...IMPACTING TRAVEL ON CHIEF
JOSEPH HIGHWAY.


$$
3 follow-up statements
000 
WWUS75 KRIW 130938
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
238 AM MST TUE JAN 13 2009

WYZ002-140000-
/O.CON.KRIW.HW.W.0006.000000T0000Z-090114T0000Z/
ABSAROKA MOUNTAINS-
238 AM MST TUE JAN 13 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

A VERY STRONG WEST TO NORTHWEST WIND WILL OCCUR IN THE ABSAROKA
MOUNTAINS THROUGH THIS AFTERNOON. THE GREATEST IMPACT OF THESE
WINDS WILL BE ALONG CHIEF JOSEPH HIGHWAY OR HIGHWAY 296. SUSTAINED
WEST WIND OF 50 TO 65 MPH WITH GUSTS AS HIGH AS 80 MPH WILL OCCUR
TODAY. ALREADY...SUSTAINED WINDS OF 55 TO 65 MPH HAVE BEEN
REPORTED AT THE CHIEF JOSEPH STATION THIS MORNING.

THE HIGH WIND IS EXPECTED TO PRODUCE CONSIDERABLE BLOWING AND
DRIFTING SNOW WITH REDUCED VISIBILITY...IMPACTING TRAVEL ON CHIEF
JOSEPH HIGHWAY.

$$
000 
WWUS75 KRIW 131340
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
640 AM MST TUE JAN 13 2009

WYZ003-140000-
/O.EXA.KRIW.HW.W.0006.000000T0000Z-090114T0000Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
640 AM MST TUE JAN 13 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

VERY STRONG WEST TO NORTHWEST WINDS WILL OCCUR ALONG THE CODY
FOOTHILLS TODAY THROUGH THIS AFTERNOON. SUSTAINED WINDS OF 35 TO
45 MPH WITH GUSTS TO 65 MPH...WILL IMPACT TRAVEL ALONG HIGHWAYS
120 AND 291...AS WELL AS 14...16 AND 20. THE WINDS WILL IMPACT
CODY AND CLARK.

THOSE TRAVELING TODAY AROUND CODY SHOULD BE PREPARED FOR DANGEROUS CROSS
WINDS.

$$

WYZ002-140000-
/O.CON.KRIW.HW.W.0006.000000T0000Z-090114T0000Z/
ABSAROKA MOUNTAINS-
640 AM MST TUE JAN 13 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

A VERY STRONG WEST TO NORTHWEST WIND WILL OCCUR IN THE ABSAROKA
MOUNTAINS THROUGH THIS AFTERNOON. THE GREATEST IMPACT OF THESE
WINDS WILL BE ALONG CHIEF JOSEPH HIGHWAY OR HIGHWAY 296.
SUSTAINED WEST WIND OF 50 TO 65 MPH WITH GUSTS AS HIGH AS 80 MPH
WILL OCCUR TODAY. ALREADY...SUSTAINED WINDS OF 55 TO 65 MPH HAVE
BEEN REPORTED AT THE CHIEF JOSEPH STATION THIS MORNING.

THE HIGH WIND IS EXPECTED TO PRODUCE CONSIDERABLE BLOWING AND
DRIFTING SNOW WITH REDUCED VISIBILITY...IMPACTING TRAVEL ON CHIEF
JOSEPH HIGHWAY.

$$
000 
WWUS75 KRIW 140003
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
503 PM MST TUE JAN 13 2009


WYZ002-003-140115-
/O.EXP.KRIW.HW.W.0006.000000T0000Z-090114T0000Z/
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
503 PM MST TUE JAN 13 2009

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

WIND SPEEDS HAVE DECREASED TO BELOW WARNING CRITERIA IN THESE
LOCATIONS. THEREFORE...THE HIGH WIND WARNING AS BEEN ALLOWED TO
EXPIRE. 


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 12, 6:55 PM MST, 1 minute earlier.

Area forecast discussion, Jan 12, 6:55 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
655 PM MST MON JAN 12 2009

.UPDATE...
HAVE ISSUED A HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS THROUGH
TUESDAY AFTERNOON. VERY STRONG WINDS OF 45 TO 55 MPH WITH GUSTS TO
BETWEEN 70 AND 75 MPH ARE EXPECTED...ESPECIALLY OVER THE EASTERN
SLOPES OF THE MOUNTAINS.

&&

.PREV DISCUSSION... /ISSUED 325 PM MST MON JAN 12 2009/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
DRY NORTH-NORTHWEST FLOW ALOFT CURRENTLY OVER WESTERN AND CENTRAL
WYOMING. CLEAR TO MOSTLY CLEAR SKY WILL ALLOW MOST VALLEY
LOCATIONS TO COOL OFF EFFICIENTLY TONIGHT. FLOW BEGINS TO BACK
TONIGHT AHEAD OF ANOTHER SHORT-WAVE TROUGH MOVING THROUGH NORTHERN
ALBERTA. THIS FEATURE WILL INCREASE THE SURFACE PRESSURE GRADIENT
OVER WYOMING TONIGHT. BREEZY CONDITIONS WILL KEEP THE TEMPERATURE
IN THE MOUNTAINS AND BREEZY AREAS FROM FALLING MUCH. LOCAL 18Z WRF
MODEL PROGGING CRITICAL LAYER ALONG WITH 70KT WIND SPEED JUST ABOVE
THE NORTHERN ABSAROKA CREST LATE TONIGHT THROUGH TUESDAY. WRF
MODEL OMEGA FIELD ALSO INDICATING A MOUNTAIN WAVE WILL SURFACE
ALONG THE EASTERN SLOPES OF THE ABSAROKA IMPACTING TRAVEL ALONG
THE CHIEF JOSEPH HIGHWAY WITH BLOWING SNOW AND POOR VISIBILITY.
ISSUED HIGH WIND WATCH FOR WYZ002 AS A RESULT OF THE GOOD
POTENTIAL FOR THE HIGH WIND TO SURFACE IN THE HIGHER TERRAIN. WINDY
CONDITIONS ARE EXPECTED IN THE CODY FOOTHILLS BUT LATEST DATA
SUGGESTING THE HIGH WIND VELOCITIES WILL REMAIN ABOVE THE BASIN
FLOOR. STRONG SURFACE PRESSURE GRADIENT DEVELOPS OVER THE REGION
TONIGHT AS A SURFACE LEE TROUGH DEVELOPS IN RESPONSE TO THE
BACKING FLOW ALOFT. WINDY CONDITIONS EXPECTED TONIGHT AND TUESDAY IN
THE USUAL PLACES...FROM JUST NORTHEAST OF ROCK SPRINGS TO CASPER.
SEVERAL HOURS OF MARGINAL HIGH WIND POSSIBLE IN THE BEAVER
RIM...GREEN MOUNTAINS AND RATTLESNAKE MOUNTAINS AREAS TUESDAY
AFTERNOON BUT DECIDED TO FORGO HIGHLIGHTS BASES ON MARGINAL
POTENTIAL AND A SOUTHWEST SFC PRESSURE GRADIENT WITH NORTHWEST
WIND @ H7. ABOVE MENTIONED SHORT- WAVE TROUGH DIGGING
SOUTHEASTWARD INTO THE NORTHERN PLAINS MOVES WELL NORTHEAST OF THE
STATE BUT SENDS A CANADIAN COLD FRONT THROUGH JOHNSON NORTHEAST
JOHNSON COUNTY EARLY WEDNESDAY MORNING. GOOD SURFACE CONVERGENCE
ALONG WITH NORTHEAST UPSLOPE FLOW WILL PRODUCE WIDESPREAD LIGHT
SNOW OVER THE BIGHORN MOUNTAINS AND ADJACENT JOHNSON COUNTY PLAINS
BEGINNING EARLY WEDNESDAY MORNING. THE BOUNDARY SAGS SOUTHWARD
INTO NATRONA COUNTY SOMETIME WEDNESDAY. GIVEN THE DEPTH AND
STRENGTH OF MODIFIED ARCTIC AIRMASS CURRENTLY OVER THE NORTH-
CENTRAL CANADA...EXPECTING THE COLD AIR TO PUSH SLIGHTLY FARTHER
WEST THAN CURRENT MODEL SOLUTIONS WOULD INDICATE. TRENDED FORECAST
TEMPERATURES IN THE CENTRAL BASINS SLIGHTLY DOWNWARD WEDNESDAY AND
WEDNESDAY NIGHT WITH THE POTENTIAL FOR THE COLD AIR TO SLIDE
SOUTHWARD THROUGH THE BIG HORN BASIN AND INTO THE WIND RIVER BASIN
WEDNESDAY EVENING. NOT CONFIDENT INTRODUCING SLIGHT SNOW CHANCES
JUST YET BUT EXPECTING AT LEAST A BRIEF SHOT FOR SOME SHALLOW
MODIFIED ARCTIC AIR TO MAKE IT TO THE EASTERN SLOPES OF THE
ABSAROKA...OWL CREEK AND WIND RIVER MOUNTAINS WEDNESDAY EVENING
AND WEDNESDAY NIGHT.

LONG TERM...THURSDAY THROUGH MONDAY
EXTENDED FORECAST PRETTY QUIET AS WEST COAST RIDGE INCHES
EAST...KICKING ANY RESIDUAL MOISTURE IN THE NORTHWEST FLOW OUT
INTO THE PLAINS. NORTHWEST FLOW WILL BRING IN WARMER AIR FOR
FRIDAY UNDER GOOD WARM AIR ADVECTION. MODELS BRINGING THROUGH A
CLIPPER SHORTWAVE SATURDAY INTO SATURDAY NIGHT. THE MAIN IMPACT
FROM THIS WILL BE SLIGHTLY COOLER TEMPERATURES AND SOME HIGH
CLOUDS PASSING THROUGH. BY SUNDAY...THE DRY NORTHWEST FLOW RESUMES
WITH MILD TEMPERATURES RETURNING.

AVIATION...
DRY NORTHWEST FLOW ALOFT WILL PRODUCE VFR CONDITIONS ACROSS WESTERN
AND CENTRAL WYOMING TONIGHT. SURFACE LOW PRESSURE WILL DEVELOP
ACROSS EASTERN WYOMING LATE TONIGHT AND DEEPEN IN THE NORTHERN
PLAINS TUESDAY...WHILE STRONG SURFACE HIGH PRESSURE WILL MOVE
EASTWARD INTO THE INTERIOR PACIFIC NORTHWEST AND THE NORTHERN GREAT
BASIN. GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP ACROSS SWEETWATER
COUNTY AND NATRONA COUNTY LATE TONIGHT AND TUESDAY BETWEEN LOW
PRESSURE TO THE EAST AND HIGH PRESSURE TO THE WEST. KRKS AND KCPR
CAN EXPECT SUSTAINED WINDS OF 20 TO 30 KT TUESDAY WITH GUSTS TO
AROUND 40 KT. LIMITED MOISTURE IN NORTHWEST FLOW WILL PRODUCE
SCATTERED MOUNTAIN OBSCURATIONS IN WESTERN WYOMING TUESDAY...BUT
OTHERWISE SCATTERED MID TO HIGH LEVEL CLOUDS WILL MOVE ACROSS
WYOMING WITH CONTINUED VFR CONDITIONS EXPECTED.

FIRE WEATHER...
STRONG WEST AND SOUTHWEST WIND WILL DEVELOP OVER PORTIONS OF
CENTRAL WYOMING TONIGHT AND CONTINUE INTO TUESDAY. HIGH WIND IS
POSSIBLE IN THE EASTERN ABSAROKA MOUNTAINS TONIGHT THROUGH TUESDAY. A
BACKDOOR COLD FRONT WILL BRING COLDER TEMPERATURES AND SNOW TO THE
BIGHORN MOUNTAINS AND JOHNSON COUNTY TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. AREAS OF LIGHT SNOW WILL CONTINUE OVER THE
NORTHWEST MOUNTAINS TONIGHT THROUGH WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST TUESDAY FOR WYZ002.

&&

UPDATE...BRANHAM
SHORT TERM...CHURCH
LONG TERM...TWB
AVIATION...SMITH
FIRE WEATHER...CHURCH
Hazardous weather outlook, Jan 12, 6:55 PM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
655 PM MST MON JAN 12 2009

WYZ001>020-022>030-131300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
655 PM MST MON JAN 12 2009

...HIGH WIND WARNING UNTIL 5 PM TUESDAY FOR THE ABSAROKA MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND SPEEDS ARE EXPECTED IN THE ABSAROKA MOUNTAINS TONIGHT
INTO TUESDAY. WIND SPEEDS WILL RANGE FROM 45 TO 60 MPH WITH GUSTS TO
75 MPH. THIS WILL IMPACT THE CHIEF JOSEPH HIGHWAY AND OTHER
LOCATIONS THAT ARE OPEN TO THE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

Nearby

High Wind Warnings in Wyoming, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.